New York, 2019

Damaging Winds in New York, July 16, 2019

July 16, 2019 · NWS BGM · 7 events in 4 counties and zones

A mid level short wave moving over portions of Central New York sparked showers and thunderstorms during the afternoon and early evening of the 16th. Some of these storms became severe and caused mainly tree and power line damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A mid level short wave moving over portions of Central New York sparked showers and thunderstorms during the afternoon and early evening of the 16th. Some of these storms became severe and caused mainly tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 16, 12:42 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 16, 12:42 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
142 PM EDT Tue Jul 16 2019

.SYNOPSIS...
High pressure will move offshore today. The heat and humidity
builds through the end of the week thanks to southerly return
flow around the Bermuda high. A series of fast-moving
disturbances tracking across the northern U.S. along with
tropical moisture will produce several rounds of showers and
storms through the end of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1045 AM update...Northern stream short wave has moved east of
the region this morning with clouds and isolated showers now
over northern New York. Much of the region is now partly to
mostly sunny with temperatures rising rapidly. This afternoon
diurnal instability and a mid level short wave will bring a
round of showers and thunderstorms through the area. Best
concentration of storms will be over the twin tiers where likely
POPs will be advertised. Precipitable water values will increase
to around 2 inches this afternoon, so heavy rain will be
mentioned in any convection.

previous discussion...
A weak shortwave trough embedded in fast zonal flow on the
northern periphery of the Southeast U.S. ridge will progress
thru CNY this morning. Not expecting more than just a passing
shower this morning mainly north of the Southern Tier. However,
this morning's activity will influence the setup for next round
this afternoon. Specifically, a differential mixing boundary on
the southern flank of the debris clouds and/or outflow
boundaries leftover from this morning could provide a focus for
showers and storms this afternoon. PoPs are highest (60-70
percent) across the Southern Tier of NY - the latest CAMs have
converged toward this area for convective initiation during peak
heating hours this afternoon (1-3 PM). Convection should
eventually increase in coverage and expand into NEPA/the Finger
Lakes region later in the afternoon as additional forcing for
ascent arrives with a piece of mid-level shortwave energy
ejecting downstream of the remnant circulation from Barry. With
the influx of tropical moisture and PWATs nearing 2", these
storms will likely contain torrential downpours. There is a
concern for locally heavy rainfall that could lead to poor
drainage or isolated flash flooding. A worst-case scenario, which
are supported by a few HREF CAM members, would be for storms to
organize into a west-east oriented line along the boundary and
track eastward over the same areas. Corfidi vectors indicate a
brief (few hours) window when the environment may support
backbuilding/convective training. A portion of the region is
outlooked in a marginal risk for excessive rainfall today. We
may need to reevaluate issuing a short-fused Flash Flood Watch
later this morning after the mesoscale details/threat area
become clearer and if the flash flood risk appears to be more
organized as outlined above in the worst-case scenario.

The other weather story today will be the return of hot and
humid conditions. Heat indices will peak in the lower 90s this
afternoon in the warmer urban valleys of CNY and NEPA.

Convection should wane after sunset this evening in wake of the
shortwave disturbance and as the boundary layer stabilizes with the
loss of daytime heating. However, the break will be brief as the
next round of showers and storms moves in from the west overnight
into Wednesday morning. This activity will be associated with a
cold front that is approaching from the northwest and the
tropical remnants of Barry that will be lifting out of the
Midwest. PoPs are highest during the morning hours across our
western and northern zones of CNY owing to the close proximity
of the approaching cold front. Some locally heavier downpours
and poor drainage flooding are possible in the morning with this
activity.

There may be a brief lull in the precip toward midday on Wednesday
after the morning activity exits east of the area. Despite the cold
front becoming increasingly diffuse as it slowly progresses
southward into CNY, it should provide a focus for additional
convective development during peak afternoon heating. The main
threat with these storms will once again be locally heavy
rainfall and poor drainage/flash flooding. The flood risk would
be greatest if the same locations that receive heavy rainfall
today experience it again tomorrow. Much of the region is under
a slight risk for excessive rainfall on Wednesday. A secondary
storm threat is locally strong winds. This threat looks to be
confined to our far southern zones (Wyoming Valley) in the open
warm sector south of the front.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Showers and thunderstorms continue into Wednesday night, with a
lingering risk for heavy rain in storms before 6Z Thursday.
Showers and storms will continue the rest of Thursday as the
mid/upper level trough, and weaker surface boundary, continues
to pass through the area. The greatest chances would be across
the Catskills and far NE PA with these passing features. Fairly
weak flow across the area would indicate that storms could be
slow moving, and with PWATs still generally in the 1-1.25 inch
range for Thursday, some heavy downpours in storms cannot be
ruled out. However, given a comparatively drier environment as
the tropical remnants continue to push eastward, heavy rain will
become less of a concern. Looking otherwise hot and muggy
Thursday, with temperatures starting in the upper 60s and
peaking in the 80s. Spotty showers and thunderstorms linger
Thursday night while temperatures fall back into the upper 60s
and low 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A ridge of high pressure begins to build across the SE US for
Friday and next weekend, but the ridge looks to flatten into our
northern zones. With some elevated instability, additional
showers and thunderstorms cannot be ruled out especially across
north-central NY.

Heat will also be a concern Friday and into the weekend as well
with the aforementioned ridging helping to bring in even warmer
temperatures. Morning lows hover generally in the low 70s
Friday and Saturday, with highs in the upper 80s and low 90s
Friday through Saturday. Dewpoints hover generally in the low
70s throughout. Apparent temperatures Friday and Saturday peak
around 96-102 across much of central NY, and a couple degrees
warmer across the Southern Tier and NE PA. Heat headlines will
likely be issued further on in the week.

Chances for showers and storms continue Sunday and MOnday with
another frontal system tracking through the region, then wet
weather looks to taper off later Monday evening behind the
exiting system. Otherwise, there will be a relief from the warm
weather by the end of the extended period. Temperatures Sunday
start in the upper 60s and peak in the upper 80s to near 90F.
Morning lows in the mid/upper 60s are expected Monday morning,
with temperatures peaking in the low/mid 80s before dropping
back into the 60s overnight.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Diurnal instability and a passing mid level short wave will
bring thunderstorms to the terminals from mid afternoon into
the early evening. Conditions most likely with this convection
will be MVFR due to visibility restrictions in moderate to heavy
rain. Once this activity passes most of the overnight period
will be VFR with mid level clouds. Toward morning a surface
boundary dropping south through the region along with a very
moist environment will bring a period of moderate to heavy
showers. Thunderstorms are also possible but areal coverage at
this time is uncertain and not included. At KRME/KSYR,
MVFR/Alternate Required showers will begin around 09Z, at
KITH/KELM/KBGM around 15Z. At KAVP,the activity is not expected
until mid/late afternoon.

Southwest winds 5-10 kt into early evening then light and
variable overnight becoming southwest again at 5-10 knots.

Outlook...

Wednesday night through Sunday...This unsettled weather pattern
continues with a series of disturbances providing chances for
showers and storms. Brief/localized restrictions possible. Even
with increasing moisture at the surface, the potential for fog
each night will depend on how much debris clouds are leftover
from diurnal convection.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JRK
NEAR TERM...JRK/RRM
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...RRM
Hazardous weather outlook, Jul 16, 3:56 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
456 AM EDT Tue Jul 16 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-170900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-
456 AM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Torrential downpours with thunderstorms this afternoon and evening
will be capable of producing heavy rainfall in a short period. This
may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The threat for locally heavy rainfall and isolated flash
flooding continues into Wednesday and Wednesday evening as tropical
moisture from the remnants of Barry passes through the area.

The heat and humidity will build late in the week. There is a
potential for excessive heat on both Friday and Saturday with
maximum heat indices each afternoon in the valleys between 100 and
105 degrees. Heat indices in the mid to upper 90s may linger into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PAZ043-044-047-048-072-170900-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
456 AM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Torrential downpours with thunderstorms Wednesday afternoon and
evening will be capable of producing heavy rainfall in a short
period. This may lead to localized flash flooding.

The heat and humidity will build late in the week. There is a
potential for excessive heat on both Friday and Saturday with
maximum heat indices each afternoon in the valleys between 100 and
105 degrees. Heat indices in the upper 90s to near 100 degrees may
linger into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 1:21 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
221 PM EDT Tue Jul 16 2019

NYZ018-161845-
Onondaga NY-
221 PM EDT Tue Jul 16 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTHERN ONONDAGA COUNTY UNTIL
245 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baldwinsville, moving east at 20 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Syracuse, Clay, Cicero, De Witt, Lysander, Van Buren, Baldwinsville,
North Syracuse, Solvay and East Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4324 7612 4320 7608 4319 7601 4303 7603
      4307 7650 4310 7650 4311 7647 4322 7648
      4323 7630 4320 7627 4322 7626 4324 7627
      4324 7626 4320 7622 4322 7620 4324 7621
      4327 7620
TIME...MOT...LOC 1821Z 273DEG 20KT 4316 7637

DJN
Special weather statement, Jul 16, 1:59 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
259 PM EDT Tue Jul 16 2019

NYZ017-018-161930-
Onondaga NY-Southern Cayuga NY-
259 PM EDT Tue Jul 16 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTHERN CAYUGA AND SOUTHWESTERN
ONONDAGA COUNTIES UNTIL 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melrose Park, or near Auburn, moving east at 25 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Auburn, Owasco, Fleming, Skaneateles, Union Springs, Niles, Melrose
Park, Throopsville, Mapleton and Fosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4285 7671 4301 7666 4296 7625 4278 7630
TIME...MOT...LOC 1859Z 275DEG 24KT 4289 7652

DJN

The radar

The Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cayuga

When
July 16, 2:13 PM EST
Where
Cayuga County, 1.01 mi E of Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.930, -76.550

Strong thunderstorm winds brought down multiple trees and collapsed tents in Emerson Park.

Thunderstorm Wind, Schuyler

When
July 16, 4:22 PM EST
Where
Schuyler County, Odessa
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.330, -76.780

Strong thunderstorm winds brought down trees and wires near 1920 County Route 15.

Thunderstorm Wind, Tompkins

When
July 16, 4:49 PM EST
Where
Tompkins County, 0.69 mi N of Mc Kinneys Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.490, -76.480

Strong thunderstorm winds brought down multiple trees.

Thunderstorm Wind, Tompkins

When
July 16, 5:00 PM EST
Where
Tompkins County, 1.72 mi SE of Freeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.500, -76.330

Strong thunderstorm winds brought down multiple trees.

Thunderstorm Wind, Cortland

When
July 16, 5:08 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.600, -76.180

Strong thunderstorm winds brought down multiple trees in the Cortland area.

Thunderstorm Wind, Cortland

When
July 16, 5:15 PM EST
Where
Cortland County, Pokeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.600, -76.130

Strong thunderstorm winds brought down multiple tree limbs on Carr Hill Road.

Thunderstorm Wind, Cortland

When
July 16, 5:23 PM EST
Where
Cortland County, 1.72 mi SE of Blodgett Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.550, -76.110

Strong thunderstorm winds brought down trees and wires on West River Road near Snyder Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842794, 842795, 842796, 842797, 842798, 842799, 842800.